Alert archive / Wyoming / High Wind Watches in 2025

High Wind Watch 10, NWS Cheyenne, WY

January 31, 2025Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 31, 2025, 1:58 PM MST for Laramie County, Wyoming. It took effect at Jan 31, 2025, 8:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2025, 1:58 PM MST (20:58 UTC)
In effect from
Jan 31, 2025, 8:00 PM MST
Expired
Feb 1, 2025, 2:04 PM MST
In force
18 hr
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 31, 9:52 AM MST, 4 hours 6 minutes earlier. Its key messages:

  • High Wind Warnings and Watches in effect today through Saturday for the southeast Wyoming wind prones and adjacent areas.
  • Winter Storm Watches issued for the Sierra Madre and Snowy Ranges Saturday morning through Sunday for heavy accumulating snow and windy conditions.
  • Widespread elevated to strong winds continue into next week.
Area forecast discussion, Jan 31, 9:52 AM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
952 AM MST Fri Jan 31 2025

.KEY MESSAGES...

- High Wind Warnings and Watches in effect today through
  Saturday for the southeast Wyoming wind prones and adjacent
  areas.

- Winter Storm Watches issued for the Sierra Madre and Snowy
  Ranges Saturday morning through Sunday for heavy accumulating
  snow and windy conditions.

- Widespread elevated to strong winds continue into next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 519 AM MST Fri Jan 31 2025

Today marks the start of an active weather pattern for the CWA
with widespread strong winds and precipitation chances possible
through the weekend. As a shortwave trough pushes out of the
southern Rockies this morning, zonal flow will take its place
over CONUS. A 250 mb jet will make its way into Wyoming this
weekend, which will lead to strong winds, but will also help
funnel moisture into the CWA.

High Wind Warnings are already in effect early this morning for the
wind prone locations of Arlington and Bordeaux. A strong MSLP
gradient exists over the CWA due to a strengthening surface high
over northwest Colorado. CAG-CPR 850 mb gradients are quite high
with values over 70 meters this morning and throughout most of the
day. The GFS advertises a 5 mb gradient over the Laramie Range while
the NAM advertises a 4 mb gradient. These variables could
likely lead to high winds at Arlington and Bordeaux early this
morning, hence the earlier Warning start time. MSLP gradients
will actually weaken slightly throughout the day, as the wind
threat switches to disturbance based rather than gradient based.
Winds aloft will increase throughout the day ahead of a messy
upper-level disturbance brought about by the 250 mb jet moving
into Wyoming. 700 mb winds will first strengthen over the Muddy
Gap area and the North Laramie Range early this afternoon. High
Wind Warnings are in effect for the Muddy Gap zone and lower
elevations of Converse County, the latter of which was upgraded
with this forecast package. Winds aloft will increase throughout
the day with subsidence also increasing. With 70 kt 750 mb
winds expected over Converse County with sufficiently strong
subsidence, felt confident to upgrade the High Wind Watch to a
Warning. Also upgraded the High Wind Watch over the South
Laramie Range and foothills to a Warning. 65 kt winds aloft
with very strong subsidence tonight will likely get these winds
down to the surface. Other changes to this forecast package
included adding central Laramie County to a High Wind Watch.
There is high confidence that both East Platte and central
Laramie Counties will see high winds. Again, with 60 kt winds
aloft and subsidence present, these winds will likely make it
down to the surface Friday night and into the day Saturday. The
strongest winds are expected late Friday night into early
Saturday morning, however winds are expected to continue
throughout most of Saturday, with a brief break possible late
Saturday afternoon. Winds will likely return to some of the wind
prone areas Saturday night, so did decide to extend the High
Wind Warnings for the Arlington and Muddy Gap zones through 5 AM
Sunday.

Given the strong mountain wave signature seen in cross sections of
potential temperatures and omega along and east of the Laramie
Range, there is a concern that high winds could spread into eastern
Laramie County and Goshen County. Mountain wave activity looks to
peak late Friday night and into Saturday morning based on these
cross sections. That would be the most likely time for these areas
to see high winds. However, it is also difficult for these areas to
see nocturnal high winds based on the lack of mixing. So for now,
decided to hold off on any high wind headlines for Goshen and
eastern Laramie Counties. However, following shifts may want to
consider these areas as decent subsidence and strong winds will
still exist.

With the 250 mb jet progged to enter Wyoming Saturday morning,
mositure will also follow. Mid-level moisture will be funneled into
the CWA from the Pacific, which will increase PWs across the
southern half of the CWA Saturday morning through Sunday. PWs will
rise above the 90th percentile for NAEFS climatology on Saturday,
and max out Sunday afternoon in the 99.5th percentile over the
mountain zones. IVT values over this time are equally if not more
impressive, with a prolonged period of values above the 97.5th
percentile. All this to say that ample moisture is available to the
mountains for a heavy snow event. Snow could start as early as
Friday night, however, more impressive snowfall rates do not start
until Saturday, with rates peaking Saturday night into Sunday. As a
result, did decide to issue a Winter Storm Watch for the Snowy and
Sierra Madre Ranges Saturday morning through Sunday to give models a
bit more time to iron out snowfall totals.

Aside from wind and mountain snow in the short term, pleasantly mild
temperatures are expected today and Saturday. With 700 mb
temperatures expected to be above 0C this afternoon, expect above
average high temperatures. These 700 mb temperatures are in the 90th
percentile for NAEFS climatology, which leads to high temperatures
more than 12 degrees above average for areas east of the Laramie
Range! Those along the Interstate 25 corridor and eastward can
expect high temperatures in the 50s to low 60s. Although
temperatures aloft will cool off on Saturday, the mild surface
temperatures will stick around due to strong downsloping winds
across our eastern plains. Expect another above average day with
temperatures similar to Friday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 519 AM MST Fri Jan 31 2025

The upper level is zonal with a stream of moisture
being funneled in from the Pacific. The airmass over the Rocky
mountains will be rather tropical in a sense given the amount of
moisture advecting in from the pacific atmospheric river. Looking at
NAEFS, both the Vapor transport and moisture content moving in will
move into the 99th percentile of the climatological average for
southeast Wyoming and the Nebraska Panhandle. Throughout the long
term period there will be multiple shortwaves induced by the low
pressure systems migrating through the Canadian Providences. Also,
looking at the models omega fields there looks to continual mountain
wave activity through most of next week to continue possible high
wind headlines especially for the wind prone areas. Sunday, A
vorticity gradient will provide sufficient lift to develop
precipitation starting with the mountains and moving east of I-25
into the lower elevations by the afternoon. Due to expected westerly
to northwesterly flow, there is a little bit of uncertainty in the
precipitation type due to the warming tendency of downsloping. There
is some variance in the 700mb temperatures for that time period (-2
to 2C). The warmer 700mb temperatures coupled with downsloping winds
could produce rain instead of snow for the lower elevations past
18z. Due to the continued zonal, Monday looks to continue the
precipitation chances for the mountains but given the cooler
temperatures at the higher elevations this well be all snow.
However, due to the continuous westerly flow favoring downslope it
will be hard to say as to whether or not these precipitations events
will make it out of the mountains. Tuesday's high temperature has
the biggest amount of uncertainty due to the weather pattern
changing from a straight zonal flow to a slight ridging pattern. Not
only does model guidance diverge on timing but they also can't agree
on the amplification of the ridge. As a result there is a 24 degree
difference in the 75th and 25th percentile for the high temperature
for Cheyenne on Tuesday. Cheyenne could very well see a high
temperature of 60 or 36 depending on the how soon and amplified this
ridge moves over our area. Given the westerly flow resulting in a
warming downslope, the higher end of the temperature range is
favored. Past Wednesday details are still up in the air given the
diverging guidance and the development of another low possibly
forming along the Pacific Northwest. However, the one thing the
models can agree on is that there will be wind for Southeast Wyoming
and the Nebraska Panhandle for our continual high wind festival.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 942 AM MST Fri Jan 31 2025

Largely VFR conditions expected through the forecast period for
the majority of terminals. Another day of active weather is
expected with gusty to strong winds possible across southeast
Wyoming and mountain wave signatures propagating stronger winds
downstream. Into tonight, LLWS will be possible while the
atmosphere is effectively decoupled, with a strong jet passing
overhead. Main uncertainty will be with how long into the
overnight period this decoupling takes place, keeping winds from
reaching the surface. In addition to winds, precipitation
chances increase for areas west of the Laramie Range, with light
snow and strong winds leading to areas of blowing snow and
reduced visibility. As a result, IFR conditions will be possible
for KRWL early tomorrow morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Saturday for WYZ101.
     High Wind Warning until 5 AM MST Sunday for WYZ104.
     High Wind Warning until 5 PM MST Saturday for WYZ106.
     High Wind Watch from 5 PM MST this afternoon through Saturday
     afternoon for WYZ107.
     High Wind Warning until 5 AM MST Sunday for WYZ110.
     Winter Storm Watch from late tonight through Sunday afternoon
     for WYZ112-114.
     High Wind Warning from 5 PM this afternoon to 5 PM MST
     Saturday for WYZ116-117.
     High Wind Watch from 8 PM MST this evening through Saturday
     afternoon for WYZ118.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MM
AVIATION...MRD
Hazardous weather outlook, Jan 31, 5:30 AM MST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
530 AM MST Fri Jan 31 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-011230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
530 AM MST Fri Jan 31 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- High Wind Warnings and Watches in effect today through
  Saturday for the southeast Wyoming wind prones and adjacent
  areas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

- Winter Storm Watches issued for the Sierra Madre and Snowy
  Ranges Saturday morning through Sunday for heavy accumulating
  snow and windy conditions.

- Widespread elevated to strong winds continue into next week.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:52 AM MSTWinter Storm WatchCYSAlbany, Carbon11 hr
Jan 31, 1:50 PM MSTWinter Storm WarningCYSAlbany, Carbon45 hr
Jan 31, 1:50 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon45 hr

Nearby

High Wind Watches in Wyoming, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.